Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 73, NWS New Orleans, LA

April 24, 2003Saint Helena Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 24, 2003, 12:45 PM CDT for Saint Helena Parish, Tangipahoa Parish, Louisiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 12:45 PM CDT (17:45 UTC)
Expired
Apr 24, 2003, 1:30 PM CDT
In force
45 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Saint Helena Parish, LA, Tangipahoa Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

432 
WUUS54 KLIX 241745
SVRNEW
LAC091-105-241830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1244 PM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. HELENA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF GREENSBURG
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF AMITE

* UNTIL 130 PM CDT

* AT 1238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF MONTPELIER...OR ABOUT 10 MILES
  SOUTHWEST OF GREENSBURG...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   AMITE...ROSELAND AT 100 PM CDT
   WILMER AT 115 PM CDT

THIS IS A DANGEROUS STORM WITH LARGE HAIL AND DAMAGING WINDS...STAY 
INDOORS AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3083 9082 3066 9078 3067 9029 3091 9036

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 12:29 PM CDT, 16 minutes earlier.

Area forecast discussion, Apr 24, 12:29 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
100 PM CDT THU APR 24 2003

MODELS SIMILAR EVEN NGM IS GOOD AGREEMENT WITH ETA AND AVN. AVN
MODEL IS CONSISTENT WITH YESTERDAYS RUN IN TRACKING MAIN QPF FIELDS
NORTH OF LAKE PONTCHARTRAIN WITH A SECONDARY MAXIMA OVER THE GULF
COASTAL WATERS. RADAR AND SATELLITE CONFIRMS THIS. EVEN ETA IS
TRYING TO SHOW THIS. JETLET IN SOUTHERN STREAM MOKING ITS WAY EAST
AND THIS WITH APPROACHING SHORT WAVE IS SETTING OFF CONVECTION IN
OUR CWA THIS AFTERNOON. WITH CURRENT HELCITY AROUND 1740 JOULES
INCREASINBG LOW LEVEL JET OF 35 TO 40 KT AND PRESENCE OF SHEARING ALOFT
EXPECT A FW THUNDERSTORMS WILL REACH SEVERE CATEGORY WITH POSSIBLY
HAIL AND DOWNBURSTS TO 50 KT....MAINLY NORTH OF INTERSTATE 10. WILL
KEEP MENTION OF POTENTIAL SEVERE WITH HEAVY RAINFALL NORTH OF THE
LAKE AND CHANCE OF THUNDERSTORMS SOUTH OF THE LAKE REMAINDER OF THIS
AFTERNOON AND TONIGHT. SURFACE FRONTAL BOUNDARY WONT MAKE IT THROU
THE AREA UNTIL FRIDAY NIGHT...HOWEVER MOST IF NOT ALL OF THE
CONVECTION WILL OCCUR IN A SQUALL LINE AHEAD OF THE FRONT. CLEARING
TREND IN STORE FOR REMAINDER OF WEEKEND. IN MARINE ZONES WILL NEDD
TO MAINTAIN SMALL CRAFT ADVZY THROUGH TONIGHT INTO FRIDAY MORNING.

PRELIMINARY NUMBERS ARE:
MCB 67/85/59/81 5100  BTR 70/85/60/81 4100
MSY 73/86/66/82 5100  GPT 72/82/62/80 5200

.NEW...SMALL CRAFT ADVISORY...COASTL ZONES KPQL TO INTRACOASTAL CITY
       OUT 60 NM INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Apr 24, 10:00 AM CDT, 2 hours 45 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-251100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1000 AM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT AS A STRONG UPPER LEVEL SYSTEM AFFECTS THE AREA. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.
THE MAIN HAZARD FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS AND
LARGE HAIL...AN ISOLATED TORNADO IS ALSO POSSIBLE. THE MOST LIKELY
AREAS TO SEE THIS ACTIVITY WILL BE FROM LAKES MAUREPAS TO
PONTCHARTRAIN NORTHWARD OR NORTH OF INTERSTATE 10.

MARINE...
SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL COASTAL WATERS
INCLUDING LAKES MAUREPAS AND PONTCHARTRAIN FOR WINDS 20 TO 25 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE REQUIRED THIS AFTERNOON.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 11:59 AM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Saint Helena46 min
Apr 24, 3:25 PM CDTSevere Thunderstorm WarningLIXTangipahoa, Washington65 min
Apr 24, 3:44 PM CDTTornado WarningLIXSaint Tammany, Washington31 min
Apr 24, 3:47 PM CDTTornado WarningLIXWashington28 min
Apr 24, 4:01 PM CDTTornado WarningLIXWashington44 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.